Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 142, NWS Blacksburg, VA

May 26, 1998Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 1998, 8:24 PM EDT for Stokes County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1998, 8:24 PM EDT (00:24 UTC)
Expired
May 26, 1998, 9:00 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS01 KRNK 270026 RRA
SVRRNK
NCC169-270100-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STOKES COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 900 PM EDT.

* AT 824 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES EAST SOUTHEAST OF MT AIRY OR 2 MILES WEST
  NORTHWEST OF DANBURY MOVING EAST NORTHEAST AT 30 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  DILLARD                         AROUND 835 PM EDT..
  PRESTONVILLE                    AROUND 840 PM EDT..
  SANDY RIDGE                     AROUND 840 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/DOC/JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:00 PM EDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 26, 2:00 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE MAY 26 1998

RECS...FFA FOR SERN WV AND SWRN VA (WEST OF THE BLUE RIDGE).  WOULD
ALSO CONSIDER SUCH FOR THE NRN MOUNTAINS AND FOOTHILLS OF NC.

WHEN WILL THE RAIN EVER STOP?   SHORTWAVE APPROACHING TONIGHT AND
EARLY WEDNESDAY TO COMBINE WITH VERY SEVERAL H3 JET MAXS TO PRODUCE
STRONG SYNOPTIC SCALE FORCING.  SURFACE FRONT AND WAVES WILL ALSO
ACT TO FOCUS CONVERGENCE ON THE CWA TONIGHT AND WEDNESDAY. STABILITY
PARAMETERS INDICATING BEST POTENTIAL FOR STRONG CONVECTION TO REMAIN
ACROSS FAR SOUTHERN PART OF THE CWA...BUT THUNDERSTORMS FORMING IN
WARM AIR IN TN/KY WILL WORK INTO THE AREA TO EHANCE MORE
STRATIFORM RAIN NORTH OF NC BORDER. EVEN WITH LESS INSTABILITY
HERE...LIS PROGGED TO BE NEAR OR JUST BELOW ZERO.

AFTER WED EVEN SHRA/TSRA...THINGS SHOULD DRY A BIT...BUT THINK LOW
CHC POPS STILL WARRANTED FOR THURSDAY WITH MODERATELY HIGH DEWPOINTS
AND LIGHT SOUTHEASTERLY LOW LEVEL FLOW INTO THE BLUE RIDGE.

MOS TEMPS DONT LOOK TOO BAD...BUT MAY WANT TO STICK CLOSER TO 3
HOURLY TEMPS FOR MAXS ON WEDNESDAY...MAINLY NORTH OF NC/VA BORDER.

ROA 59/74/58/84 7+33
LYH 60/74/60/84 7+33
DAN 63/78/62/86 6733
RNK 59/72/57/79 8+33
BLF 59/72/56/78 8833

NOGUEIRA

In the hours before

Special weather statement, May 26, 4:49 PM EDT, 3 hours 35 minutes before
NCZ001>006-018>020-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT TUE MAY 26 1998

...SEVERE THUNDERSTORM WATCH THIS EVENING FOR NORTHWEST NORTH
CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF NORTHWESTERN NORTH CAROLINA EFFECTIVE UNTIL 1000 PM
THIS EVENING. THE COUNTIES INCLUDED IN THE BLACKSBURG WEATHER
OFFICES AREA OF RESPONSIBILITY ARE: ALLEGHANY...ASHE...CASWELL
...ROCKINGHAM...STOKES...SURRY...WATAUGA...WILKES AND YADKIN.

STRONG TO SEVERE THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON IN
EASTERN TENNESSEE ARE EXPECTED TO MOVE INTO THE NORTHERN MOUNTAINS
EARLY THIS EVENING...AND THEN INTO THE FOOTHILLS AND NORTHWEST
PIEDMONT DURING THE EVENING HOURS.

THE SEVERE THUNDERSTORM WATCH MEANS THAT THERE IS A POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS WITH THUNDERSTORMS THIS EVENING. IF
YOU PLAN TO BE OUTDOORS THIS EVENING... CHECK THE LATEST WEATHER
INFORMATION AND KEEP A WEATHER EYE ON THE SKY. BE PREPARED TO SEEK
SAFE INDOOR SHELTER IF A STORM APPROACHES OR A WARNING IS ISSUED.

JACKSON
Special weather statement, May 26, 4:49 PM EDT, 3 hours 35 minutes before
NCZ001>006-018>020-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT TUE MAY 26 1998

...SEVERE THUNDERSTORM WATCH THIS EVENING FOR NORTHWEST NORTH
CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF NORTHWESTERN NORTH CAROLINA EFFECTIVE UNTIL 1000 PM
THIS EVENING. THE COUNTIES INCLUDED IN THE BLACKSBURG WEATHER
OFFICES AREA OF RESPONSIBILITY ARE: ALLEGHANY...ASHE...CASWELL
...ROCKINGHAM...STOKES...SURRY...WATAUGA...WILKES AND YADKIN.

STRONG TO SEVERE THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON IN
EASTERN TENNESSEE ARE EXPECTED TO MOVE INTO THE NORTHERN MOUNTAINS
EARLY THIS EVENING...AND THEN INTO THE FOOTHILLS AND NORTHWEST
PIEDMONT DURING THE EVENING HOURS.

THE SEVERE THUNDERSTORM WATCH MEANS THAT THERE IS A POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS WITH THUNDERSTORMS THIS EVENING. IF
YOU PLAN TO BE OUTDOORS THIS EVENING... CHECK THE LATEST WEATHER
INFORMATION AND KEEP A WEATHER EYE ON THE SKY. BE PREPARED TO SEEK
SAFE INDOOR SHELTER IF A STORM APPROACHES OR A WARNING IS ISSUED.

JACKSON
Local storm report, May 26, 8:00 PM EDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT TUE MAY 26 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     YADKINVILLE               NC   WIND DAMAGE
05/26/98   YADKIN                         NUMEROUS TREES KNOCKED DOWN
                                          AROUND YADKINVILLE AND EAST.

DOC
Local storm report, May 26, 8:00 PM EDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT TUE MAY 26 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     YADKINVILLE               NC   WIND DAMAGE
05/26/98   YADKIN                         NUMEROUS TREES KNOCKED DOWN
                                          AROUND YADKINVILLE AND EAST.

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:51 AM EDTTornado WarningRNKStokes34 min
May 27, 4:21 AM EDTTornado WarningRNKRockingham49 min
May 27, 3:02 PM EDTSevere Thunderstorm WarningRNKWilkes48 min
May 27, 4:45 PM EDTSevere Thunderstorm WarningRNKSurry50 min
May 27, 5:03 PM EDTFlash Flood WarningRNKSurry62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.